MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coil 400s (pc400).During the procedure, the physician successfully placed a pod4 and a pc400 in the target vessel using a non-penumbra microcatheter.The physician then experienced resistance while attempting to advance a new pc400 within its introducer sheath and, therefore, it was removed.The procedure was completed using a new pc400 and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400s (pc400) pusher assembly.The embolization coil was intact with the pusher assembly.Offset coil winds were present on the proximal end of the embolization coil.Dried blood was on the distal end of the embolization coil and within the introducer sheath distal tip.Conclusions: evaluation of the returned pc400 revealed dried blood within the introducer sheath and offset coil winds on the proximal end of the embolization coil.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.During functional testing, resistance was experienced while attempting to advance the pc400 within the introducer sheath due to the dried blood.The dried blood was cleared from the introducer sheath and the pc400 was then able to advance out of its introducer sheath and through a demonstration lantern without an issue.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of the resistance was unable to be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8865878
Report Number3005168196-2019-01547
Device Sequence Number2534708
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/10/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/19/2026
Device Catalogue Number4002C1660
Device Lot NumberF84196
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/10/2019
Supplement Date Received by Manufacturer09/05/2019
Initial Report FDA Received Date08/06/2019
Supplement Report FDA Received Date09/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005